What Are Brain Zaps? Adjusting Antidepressants Can Have This Bizarre Effect

If you've ever taken antidepressants or other kinds of psychiatric drugs, and have had to alter your dosage or attempt to come off them, you may be familiar with the phenomenon of "brain zaps." Also known as brain sparks, electrical shocks and a host of other colorful names, they're a recognized psychological symptom that feels as if the brain is filled, briefly, with electrical shocks or waves — a very bizarre, but normal, side effect of adjusting an antidepressant dose that reveals interesting things about how antidepressants work in your brain.

Brain zaps can be difficult to explain to others, and differ markedly between people: my own feel as if somebody is striking a spark just behind my tongue, while others report stronger or more all-encompassing feelings, from lightning strikes to "pop rocks" in the brain. They can also be found in some people with very severe anxiety, and in the brains of many people with adult ADHD. But current medical opinion holds that they're not anything to be worried about. Instead, they're a pretty remarkable phenomenon — and scientists investigating the peculiarities of antidepressant withdrawal syndrome in particular wonder if they might have something to do with the tie between sleep, stress, and brain function.

How Do Brain Zaps Work?

Yoann Boyer/Unsplash

The basic rule around brain zaps when it comes to antidepressants is that they seem to be caused by changes in dosage, particularly with sudden reductions rather than gradual tapering-off of medication (which is what's recommended if you're coming off antidepressants in general). They're part of a spectrum of symptoms that occur as part of antidepressant withdrawal syndrome, a condition that affects all types of antidepressants currently on the market and can cause everything from the infamous zaps to lethargy, flu-like symptoms, insomnia, mood issues, or suicidal thoughts. A study in 2006 found that around 20 percent of people altering their dosage in some way experience the syndrome.

As with any medication, coming off antidepressants causes alterations in the body. The neurology of withdrawal has to do with neurotransmitters, the messenger chemicals that carry information between nerve cells, or neurons. Antidepressants, and other medications like the sleep aids benzodiazepines, work on the basis that mood disorders seem to emerge from a depletion in neurotransmitter levels, and work to raise their levels a bit. When you alter or stop using a medication, your neurotransmitter levels fall, and the chemical signals, it seems, can get slightly out of whack, firing in odd physical ways.

Some people think that serotonin-based antidepressants induce brain zaps in withdrawal because of the relationship between SSRIs and REM sleep. Many people with "brain sparks" experience them while waking up or drifting off at night. There's a distinct tie between antidepressant use and REM sleep patterns, and rapid eye movement while awake or falling asleep might trigger some kind of compensatory "spark" in the brain while it's adjusting. This may also explain why brain zaps also occur in people taking benzodiazepines and sleeping pills.

Getting a concrete answer is hard, though, partially because it's very tricky to study unpredictable brain behaviors like zaps, and also because they show up in other places; they may result from interactions between different medications, for example, and have nothing to do with withdrawal at all. They occur much more commonly in people who have skipped a dose or suddenly curtailed their medication, and appear to be based in neurochemistry's attempts to adapt to new conditions, rather like somebody trying to climb some stairs and realizing that there isn't a stair where they expected one to be.

What Does Withdrawal Mean?

Cristian Newman/Unsplash

Many of us immediately associate the idea of withdrawal with addiction, so some may ask whether the experience of brain zaps while psychiatric drug levels change is a signal that you're addicted to those drugs.

The big behavioral signals of addiction, according to psychiatrists, are craving and relapse. While antidepressant withdrawal syndrome can be unpleasant and a bit weird, it seems that people taking antidepressants don't actually get addicted to them in the same way that humans can form addictions to other drugs. Psychiatrists Peter M. Haddad and Ian M. Anderson wrote in Advances In Psychiatric Treatment in 2007:

"There is no evidence that patients crave antidepressants once they have stopped them or feel compelled to return to taking antidepressants once any discontinuation symptoms, if they occur, have ceased. This difference in prognosis, or long-term course, to that of the syndrome of dependence seen with alcohol, opiates and stimulants seems easily understandable by patients."

Other kinds of withdrawal symptoms might actually be more concerning to people who are going off antidepressants — and, notably, many of us aren't warned of these risks when we begin taking them. A review of studies on SSRI withdrawal syndromes in 2015 found that, alongside shocks, people who'd discontinued their SSRIs had a small chance of experiencing "visual and auditory hallucinations," the inability to control their urine, and uncontrollable itching. Antidepressant withdrawal syndromes can also be missed by doctors because it can be mistaken as a symptom of the psychiatric illness itself, rather than a medication issue. Many of these symptoms vanish rapidly as the body readjusts, but predicting duration and severity of these side effects remains difficult.

If you're planning on altering your antidepressant or sleep-aid medication soon, now is likely a good time to go and discuss potential physical and mental side effects with your GP or mental health specialist. And if you do experience zaps — or even hallucinations — don't panic. While the symptoms will likely vanish on their own, they may be able to be fixed by a more gradually reduced dose. Even though they're unpleasant, they're totally normal, so there's no reason to be alarmed.